Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at May 22, 2017, 7:47 AM CDT for Brazoria County, Matagorda County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2017, 7:47 AM CDT (12:47 UTC)
- Expired
- May 22, 2017, 10:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brazoria County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 100 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 0.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
808
WGUS54 KHGX 221247
FFWHGX
TXC039-321-221545-
/O.NEW.KHGX.FF.W.0011.170522T1247Z-170522T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
747 AM CDT MON MAY 22 2017
The National Weather Service in League City has issued a
* Flash Flood Warning for...
South central Brazoria County in southeastern Texas...
East central Matagorda County in southeastern Texas...
* Until 1045 AM CDT.
* At 744 AM CDT, Doppler radar indicated continued moderate
precipitation occurring across the area. Radar estimates 4 to 9
inches of rain have fallen so far along the immediate coast.
Reports indicate yards and streets are beginning to flood in the
Sargent area.
* Some locations that will experience flooding include...
Sargent and areas along the immediate coast.
LAT...LON 2867 9589 2886 9566 2891 9551 2885 9539
2859 9589
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 6:53 AM CDT, 54 minutes earlier.
Area forecast discussion, May 22, 6:53 AM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
653 AM CDT Mon May 22 2017
.PREV DISCUSSION... /ISSUED 501 AM CDT Mon May 22 2017/
Forecast remains pretty much on track and made just minor tweaks
to the ongoing package.
An MCV has developed with the large cluster of precip west of
Matagorda Bay. This should continue trekking mostly eastward
today. Surface boundary situated just offshore focused some 5"+
totals overnight. The hope was it would stay there but has since
edged closer to the coast and into the Galveston Bay area.
Convergent zone appears to be setting up from roughly Liberty to
Matagorda Bay. Inflow has really ramped up offshore with sustained
25-30 knot llvl SE winds perpendicular to this zone. Hopefully
the MCV takes a more ese track in the coming hours and pulls this
boundary back offshore. But there's considerable uncertainty and
with resident 2-2.3" PW's, felt is was best to issue a short fused
Flash Flood Watch and re-evaluate trends in the coming hours.
Those details are in that product that's already been sent.
Bulk of precip should be headed off to the east later in the
afternoon and early evening. With the exception of offshore
areas, most of the region should see a break in the action
tonight. Rain and isolated storm chances return Tue aftn and evng
as a cold front makes its way into the region. The remainder of
the work week should be dry in the wake of the front. Pleasant
temps on Wed will gradually modify back into the 70s/90s Thursday
and into the weekend as onshore winds resume. Next shot of rain
looks to be late Sunday or early next week with the approach of
another weak front. 47
&&
.MARINE...
Strong and gusty onshore winds will prevail today into this evening
as low-level jet develops over SE TX. Scattered showers and thunder-
storms are possible thru Tues night as a series of upper level dist-
urbances move in from the west and interacts with left-over surface
boundaries lingering over the region. Models remain on track with a
cold front moving into the coastal waters Tues...with the stronger/
deeper northerly flow not making it into the Gulf until Tues night/
Weds morning. Caution flags may be needed during this time. Onshore
winds are set to return to the area by Weds night and then strength-
ening the rest of the week. 41
&&
.AVIATION...
A very active weather pattern over SE TX this morning that is like-
ly to continue through this afternoon. Current thinking is that the
surface boundary will be lingering mainly south of I-10 through the
rest of the day, acting as a focus for the stronger storms. Will be
keeping with mostly MVFR CIGS and the mention of TSRAs for most TAF
sites south of IAH. For the sites north, going more with VCTS/VCSHs
today. Did hit these northern TAFS a bit harder with patchy fog/low
CIGS tonight/early Tues morning. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 75 65 80 57 81 / 60 20 50 40 0
Houston (IAH) 77 67 82 60 83 / 90 30 40 40 0
Galveston (GLS) 81 73 82 66 81 / 90 50 30 40 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 1 PM CDT this afternoon for the
following zones: Brazoria...Chambers...Fort Bend...
Galveston...Harris...Jackson...Liberty...Matagorda...
Wharton.
GM...Small Craft Advisory until 5 PM CDT this afternoon for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&Hazardous weather outlook, May 22, 6:43 AM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 643 AM CDT Mon May 22 2017 TXZ163-164-176>179-195>199-210>212-231145- Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery- Polk-San Jacinto-Trinity-Walker-Waller-Washington- 643 AM CDT Mon May 22 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected. While most of this rain will be beneficial, there is a potential for locally heavy downpours. Should this occur over locations that have already seen high amounts the past couple days, flash flooding will be a possibility. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another chance of showers and thunderstorms is expected Tuesday afternoon and evening ahead of a cold front. These should be fairly quick moving, so widespread flood concern will be low. Otherwise hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay rainfall reports or any reports of flooding. GMZ330-335-350-355-370-375-231145- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 643 AM CDT Mon May 22 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Widespread showers and thunderstorms...some severe...are expected today as a storm complex moves into the waters. Wind gusts to or above gale force are likely in and near the storms. A small craft advisory is in effect. Precipitation will likely continue in the Gulf into the evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of showers and thunderstorms will be possible again Tuesday afternoon and night ahead of a cold front. Winds and seas will be higher in and near storms. Small Craft Advisories may be needed in the wake of the front Tuesday night and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. TXZ200-213-214-226-227-235>238-231145- Brazoria-Chambers-Fort Bend-Galveston-Harris-Jackson-Liberty- Matagorda-Wharton- 643 AM CDT Mon May 22 2017 This hazardous weather outlook is for portions of Southeast Texas.. ...Flash Flood Watch is in effect... .DAY ONE...Today and Tonight Showers and thunderstorms are expected across the area today. On average 1 to 3 inch amounts are expected. While most of this rain will be beneficial, a surface boundary meandering about the region may focus some localized high rainfall accumulations...perhaps up to or above 5 inches which would cause flash flooding. There is considerable uncertainty as to where this boundary will end up, but indications are that it may be closer to the coast. Strong winds and small hail are possible in the stronger storms. Isolated tornadoes cannot completely be ruled out closer to the coast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another chance of showers and thunderstorms is expected Tuesday afternoon and evening ahead of a cold front. These should be fairly quick moving, so widespread flood concern will be low. Otherwise hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay rainfall reports or any reports of severe weather or flooding.
In the hours before
Special weather statement, May 22, 2:36 AM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
236 AM CDT MON MAY 22 2017
TXZ236-220815-
Matagorda TX-
236 AM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MATAGORDA COUNTY
UNTIL 315 AM CDT...
At 235 AM CDT, Doppler radar was tracking a strong thunderstorm near
Port Oconnor, moving northeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Matagorda County.
LAT...LON 2838 9638 2840 9639 2840 9637 2846 9641
2846 9642 2848 9644 2852 9641 2855 9633
2857 9637 2862 9633 2847 9609 2841 9616
2838 9623
TIME...MOT...LOC 0735Z 222DEG 11KT 2839 9639Special weather statement, May 22, 5:38 AM CDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 538 AM CDT MON MAY 22 2017 TXZ236-237-221115- Brazoria TX-Matagorda TX- 538 AM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRAZORIA AND EAST CENTRAL MATAGORDA COUNTIES UNTIL 615 AM CDT... At 538 AM CDT, Doppler radar was tracking a strong thunderstorm over Sargent, or 15 miles south of Sweeny, moving northwest at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sargent. LAT...LON 2883 9558 2876 9570 2894 9589 2906 9561 TIME...MOT...LOC 1038Z 154DEG 12KT 2882 9566
Special weather statement, May 22, 6:01 AM CDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 601 AM CDT MON MAY 22 2017 TXZ213-227-237-221145- Brazoria TX-Harris TX-Fort Bend TX- 601 AM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORT BEND...NORTHERN BRAZORIA AND CENTRAL HARRIS COUNTIES UNTIL 645 AM CDT... At 601 AM CDT, Doppler radar was tracking a strong thunderstorm over northeastern Missouri City, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northwestern Pearland, Sugar Land, Missouri City, Stafford, Bellaire, Humble, West University Place, Galena Park, Jacinto City, Hunters Creek Village, Bunker Hill Village, Piney Point Village, Cloverleaf, Downtown Houston, Greenway / Upper Kirby Area, Second Ward, Greater Greenspoint, Greater Heights, Fresno and Neartown / Montrose. LAT...LON 2947 9552 2957 9568 3006 9539 2986 9508 TIME...MOT...LOC 1101Z 219DEG 27KT 2961 9552
Special weather statement, May 22, 6:07 AM CDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 607 AM CDT MON MAY 22 2017 TXZ200-213-214-238-221145- Chambers TX-Liberty TX-Galveston TX-Harris TX- 607 AM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALVESTON... NORTHWESTERN CHAMBERS...SOUTH CENTRAL LIBERTY AND SOUTHEASTERN HARRIS COUNTIES UNTIL 645 AM CDT... At 607 AM CDT, Doppler radar was tracking a strong thunderstorm over La Porte, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eastern Pasadena, Baytown, La Porte, Deer Park, Seabrook, Beach City, Kemah, Highlands, Barrett, Channelview, northern Clear Lake, Mont Belvieu, Taylor Lake Village, El Lago, Shoreacres, Old River-Winfree, Clear Lake Shores, Cove, Morgan's Point and eastern Houston Ship Channel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2954 9503 2965 9518 3001 9497 2982 9470 TIME...MOT...LOC 1107Z 219DEG 27KT 2966 9505
Special weather statement, May 22, 7:01 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
701 AM CDT MON MAY 22 2017
TXZ178-199-200-213-214-221300-
San Jacinto TX-Chambers TX-Liberty TX-Harris TX-Montgomery TX-
701 AM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY...SOUTH
CENTRAL SAN JACINTO...NORTHERN CHAMBERS...LIBERTY AND NORTHEASTERN
HARRIS COUNTIES UNTIL 800 AM CDT...
At 700 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bush Intercontinental Airport to near Old
River-Winfree to 6 miles east of High Island. Movement was northeast
at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Humble, Liberty, Cleveland, Dayton, Aldine, Kingwood, Barrett,
Spring, Crosby, northwestern Mont Belvieu, Splendora, Patton Village,
Roman Forest, Woodbranch, Old River-Winfree, Ames, Daisetta, Hardin,
Plum Grove and Kenefick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2987 9479 2991 9539 3043 9515 3041 9470
3011 9460 3011 9444 2989 9444 2989 9436
2960 9435
TIME...MOT...LOC 1200Z 207DEG 23KT 2993 9530 2990 9478 2959 9429Local storm report, May 22, 7:24 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
724 AM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG STAFFORD 29.62N 95.56W
05/22/2017 FORT BEND TX LAW ENFORCEMENT
LARGE TREE DOWN BLOCKING 5TH STREET 2800 BLOCK
&&
EVENT NUMBER HGX1700209
41The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:18 PM CDT | Special Marine Warning | HGX | 27 min | |
| May 21, 11:45 PM CDT | Special Marine Warning | HGX | 30 min | |
| May 22, 12:13 AM CDT | Special Marine Warning | HGX | 62 min | |
| May 22, 12:29 AM CDT | Special Marine Warning | HGX | 31 min | |
| May 22, 12:53 AM CDT | Special Marine Warning | HGX | 67 min | |
| May 22, 2:36 AM CDT | Special Weather Statement | HGX | Calhoun | 39 min |
| May 22, 2:37 AM CDT | Special Marine Warning | HGX | 53 min | |
| May 22, 3:35 AM CDT | Special Marine Warning | HGX | 55 min | |
| May 22, 3:42 AM CDT | Special Marine Warning | HGX | 63 min | |
| May 22, 3:46 AM CDT | Small Craft Advisory | HGX | 13 hr | |
| May 22, 4:27 AM CDT | Special Marine Warning | HGX | 33 min | |
| May 22, 4:32 AM CDT | Flash Flood Watch | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more | 8 hr |
| May 22, 4:32 AM CDT | Special Marine Warning | HGX | 58 min | |
| May 22, 4:59 AM CDT | Special Marine Warning | HGX | 46 min | |
| May 22, 5:00 AM CDT | Special Marine Warning | HGX | 45 min | |
| May 22, 5:33 AM CDT | Special Marine Warning | HGX | 57 min | |
| May 22, 5:33 AM CDT | Special Marine Warning | HGX | 57 min | |
| May 22, 5:38 AM CDT | Special Weather Statement | HGX | Matagorda | 37 min |
| May 22, 5:54 AM CDT | Special Marine Warning | HGX | 66 min | |
| May 22, 6:01 AM CDT | Special Weather Statement | HGX | Harris | 44 min |
| May 22, 6:07 AM CDT | Special Weather Statement | HGX | Chambers | 38 min |
| May 22, 6:23 AM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris | 52 min |
| May 22, 6:47 AM CDT | Areal Flood Advisory | HGX | Brazoria, Matagorda | 118 min |
| May 22, 6:52 AM CDT | Areal Flood Advisory | HGX | Harris | 53 min |
| May 22, 7:01 AM CDT | Special Weather Statement | HGX | Liberty | 59 min |
| May 22, 8:02 AM CDT | Special Marine Warning | HGX | 58 min | |
| May 22, 8:05 AM CDT | Special Weather Statement | HGX | Liberty | 25 min |
| May 22, 8:15 AM CDT | Areal Flood Advisory | HGX | Fort Bend | 60 min |
| May 22, 8:17 AM CDT | Areal Flood Advisory | HGX | Brazos, Grimes, Madison, Walker | 58 min |
| May 22, 8:42 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston, Matagorda, Wharton | 2 hr |
| May 22, 8:45 AM CDT | Special Marine Warning | HGX | 60 min | |
| May 22, 8:56 AM CDT | Special Marine Warning | HGX | 64 min | |
| May 22, 9:31 AM CDT | Areal Flood Advisory | HGX | Grimes, Montgomery, Polk, San Jacinto, Walker | 59 min |
| May 22, 9:33 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Matagorda | 57 min |
| May 22, 9:41 AM CDT | Special Marine Warning | HGX | 64 min | |
| May 22, 9:43 AM CDT | Special Marine Warning | HGX | 32 min | |
| May 22, 10:05 AM CDT | Tornado Warning | HGX | Brazoria, Galveston | 25 min |
| May 22, 10:28 AM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston | 47 min |
| May 22, 10:34 AM CDT | Areal Flood Advisory | HGX | Grimes, Montgomery, Polk, San Jacinto, Trinity, Walker | 56 min |
| May 22, 10:38 AM CDT | Special Marine Warning | HGX | 67 min | |
| May 22, 10:41 AM CDT | Special Marine Warning | HGX | 94 min | |
| May 22, 10:46 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Harris | 119 min |
| May 22, 10:58 AM CDT | Severe Thunderstorm Warning | HGX | Galveston | 47 min |
| May 22, 11:01 AM CDT | Special Weather Statement | HGX | Galveston | 44 min |
| May 22, 11:18 AM CDT | Special Marine Warning | HGX | 57 min | |
| May 22, 11:20 AM CDT | Tornado Warning | HGX | Galveston | 25 min |
| May 22, 11:31 AM CDT | Areal Flood Advisory | HGX | Montgomery, Polk, San Jacinto, Trinity, Walker | 59 min |
| May 22, 11:41 AM CDT | Tornado Warning | HGX | Galveston | 49 min |
| May 22, 11:51 AM CDT | Special Marine Warning | HGX | 54 min | |
| May 22, 12:26 PM CDT | Special Marine Warning | HGX | 64 min | |
| May 22, 12:31 PM CDT | Areal Flood Advisory | HGX | Liberty, Montgomery, Polk, San Jacinto | 59 min |
| May 22, 12:47 PM CDT | Areal Flood Advisory | HGX | Chambers, Galveston | 58 min |
| May 22, 12:57 PM CDT | Special Marine Warning | HGX | 48 min | |
| May 22, 1:43 PM CDT | Special Marine Warning | HGX | 32 min | |
| May 22, 1:52 PM CDT | Special Marine Warning | HGX | 38 min | |
| May 22, 1:58 PM CDT | Areal Flood Advisory | HGX | Jackson, Matagorda, Wharton | 62 min |
| May 22, 2:06 PM CDT | Areal Flood Advisory | HGX | Harris | 54 min |
| May 22, 2:17 PM CDT | Special Marine Warning | HGX | 58 min | |
| May 22, 2:51 PM CDT | Special Marine Warning | HGX | 39 min | |
| May 22, 2:59 PM CDT | Special Weather Statement | HGX | Matagorda | 46 min |
| May 22, 4:14 PM CDT | Areal Flood Advisory | HGX | Matagorda | 2 hr |
| May 22, 4:53 PM CDT | Special Weather Statement | HGX | Matagorda | 67 min |
| May 22, 5:23 PM CDT | Special Weather Statement | HGX | Brazoria | 37 min |
| May 22, 5:51 PM CDT | Areal Flood Advisory | HGX | Brazoria | 54 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.